Colorado, 2020

Flash Flooding in Colorado, July 26, 2020

July 26, 2020 · NWS PUB · 3 events in 2 counties and zones

There was potential for isolated strong to severe thunderstorms across far southeast Colorado late in the afternoon and evening, however, flash flooding was more of a concern this day, especially for the Decker and Spring burn scars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

There was potential for isolated strong to severe thunderstorms across far southeast Colorado late in the afternoon and evening, however, flash flooding was more of a concern this day, especially for the Decker and Spring burn scars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:42 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 26, 1:42 PM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
242 PM MDT Sun Jul 26 2020

.SHORT TERM...(This evening through Monday)
Issued at 237 PM MDT Sun Jul 26 2020

Currently

Scattered thunderstorms and numerous showers were noted over the
forecast  area at 2 pm. The strongest storms  were noted in the KTAD
area and across eastern Baca County. Other showers and storms
were noted over the mtns/plains interface. A cool front was on the
Palmer Divide and was about to move into El Paso county.

Rest of Today and into Tonight...

Main concern is what is going to happen in the next several hours.
Cool front will continue to push south in the unstable airmass over
southeast CO. Between 500 and 2000 J/kg of mixed CAPE were noted
over the region with the most unstable air over the far SE Plains.
HRRR continues to indicate (as it has been doing since I got into
the WFO at 8 AM) to show the strongest activity in the mtns is going
to occur over the mtns/plains interface. In addition, storms over S
Lincoln County have put out a boundary and it was pushing west and
south, and storms in the KTAD area are likely going to push a
boundary northward. Likewise, I would not be too surprised to see
some strong storms fire in the Pueblo County area and eventually
push east later this afternoon. Based on the HRRR guidance, a
significant flash flood threat is still possible for all of the
burn scars along the Wets and Sangre mtns, especially once the
main front moves down into that region.

For the rest of the period, storms will slowly subside over the
higher terrain this evening while a cluster of storms slowly pushes
east across the plains. These storms may linger well into the
evening and early morning hours.

We will likely see quite a bit of clouds with areas of low cigs over
the plains tonight.

Tomorrow...

Main change to the fcst is the potential for less precip over most
of the region tomorrow. Temps are going to be rather cool tomorrow
70s and 80s plains) and this is likely going to stabilize the
atmosphere. I have cut back pops quite a bit on the plains, but
later shifts may need to cut them back even more. In the mtns,
especially along the contdvd, the threat of locally heavy rain will
still be with us and kept high pops over this region.  \/Hodanish

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM MDT Sun Jul 26 2020

On Tue the upper level ridge is expected to be centered near the
southern CA coast, while an upper disturbance moves thru WY and
northern CO.  There will be a little less moisture over the area
Tue, but still plenty around for scattered showers/storms over and
near the mtns, then  spreading over the plains in the evening hours.

Wed the upper ridge becomes centered over AZ, with northwest flow
aloft over the forecast area.  Moisture is expected to be lacking on
Wed, but the far eastern plains may have the best moisture and some
isolated storms may be possible. There could also be some isolated
showers/storms over some of the mtns as well.

A disturbance moves into KS on Thu, while the upper ridge becomes
centered near the Four Corners.  Little moisture is expected over
the area on Thu but there could again be some isolated
showers/storms, especially near the eastern border.

Fri and Sa the upper ridge center is expected to be over northeast
AZ and a little more moisture is expected over the mtns, especially
the eastern mtns, so maybe scattered showers/storms may form over
the mtns and portions of the I-25 corridor in the afternoon and
possible over the southern plains in the evening.

Sun the upper ridge may shift westward and the models show a
disturbance affecting the area and potentially bringing better
chances for precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 237 PM MDT Sun Jul 26 2020

Thunderstorms, some with very heavy rain, are still a threat for
later this afternoon and evening at all 3 taf sites, KPUB, KALS and
KCOS. The heaviest rain threat will be at KCOS and KPUB. Another
concern will be low cigs tonight given the abundant low level
moisture over the plains. Storm threat for tomorrow afternoon is
decreasing at all 3 taf sites as more stable air is fcst to move
into the region.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for COZ061-062-
072>075-077-079-080-087.

&&

SHORT TERM...HODANISH
LONG TERM...28
AVIATION...HODANISH
Hazardous weather outlook, Jul 26, 10:01 AM MST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sun Jul 26 2020

COZ058>089-093>099-271715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sun Jul 26 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon through Tonight

The Flash Flood threat for the burn scars across southeast and
south central Colorado is much higher than normal this afternoon
and evening.

Model guidance late this morning continues to indicate
thunderstorms will develop by mid afternoon over the east slopes
of the southern mountains, and the immediate adjacent plains.
Given that there is a rather unstable atmosphere over the entire
region, these storms will have the potential to produce very heavy
rainfall over a short period of time. Rainfall rates of 0.5 to
1.0 inches per hour will be possible. These types of rainfall
rates will have the potential to cause flash flooding across area
burn scars this afternoon and evening. The greatest risk of flash
flooding across the burn scars will be between 3 pm and 8 pm this
evening.

People who live in or near a burn scar should remain alert to the
weather this afternoon and evening. Be prepared to move quickly to
higher ground if a warning is issued.

In addition to the burn scar flooding potential, there is also a
risk of local urban flash flooding across the Palmer Divide areas
(including all of the El Paso county) and the Raton Mesa
(including the Trinidad region). Other strong thunderstorms
capable of producing heavy rain will fall over the plains, but
will be more isolated in nature.

Across the interior mountains, locally heavy rain is also likely,
and this could cause rock and mud slides across the mountain
passes. Areas in and around the Chalk Bluffs will be susceptible
to heavy rains today.

There is also a marginal risk of severe storms over the greater
Kiowa county area, with the primary severe weather risk being
winds of 60 mph.

All storms will produce potentially deadly cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected on Monday. The
primary risk will be flash flooding on area burn scars due to
abundant moisture and efficient rain producing thunderstorms. The
flash flood risk will be highest on area burn scars. Moisture will
remain in place on Tuesday with deep upslope flow leading to heavy
showers and thunderstorms over the Eastern Mountains, east into
the Interstate 25 corridor. Flash flooding will remain possible on
area burn scars, along with the Colorado Springs and Pueblo urban
areas. In addition to the heavy rainfall, storms will also produce
dangerous lightning.

Drier conditions with a few thunderstorms are possible Wednesday
and Thursday. Better chances for thunderstorms are expected Friday
into Saturday, initially over the Mountains during the afternoon,
with eastward movement into the Plains during the evening.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters is
likely this afternoon and evening over the entire region.

Hodanish

In the hours before

Special weather statement, Jul 26, 12:36 PM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
136 PM MDT Sun Jul 26 2020

COZ074-088-262015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
136 PM MDT Sun Jul 26 2020

...SPECIAL WEATHER STATEMENT...

At 132 PM MDT, Doppler radar was tracking thunderstorms with
moderate to heavy rain in southwestern Las Animas County, moving
east at 15 mph. Thunderstorms have been occurring in this area since
around 1230 PM, with radar indicating that some locations may have
already received between one and two inches of rain.

Pea size hail will also be possible with some of the stronger
storms.

Locations impacted include...
The Trinidad area, Cokedale, Gulnare, Boncarbo, and Segundo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall may lead to localized flooding. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 3700 10455 3700 10507 3733 10492 3737 10457
      3722 10452
TIME...MOT...LOC 1932Z 263DEG 11KT 3715 10470

28
Special weather statement, Jul 26, 12:39 PM MST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
139 PM MDT Sun Jul 26 2020

COZ099-262015-
Springfield Vicinity/Baca County CO-
139 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BACA COUNTY UNTIL
215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm
northwest of The Saunders Elevator, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Baca
County.

LAT...LON 3746 10214 3756 10221 3763 10204 3749 10204
TIME...MOT...LOC 1938Z 233DEG 16KT 3754 10210

28
Special weather statement, Jul 26, 1:30 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Sun Jul 26 2020

COZ074-075-088-262045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
230 PM MDT Sun Jul 26 2020

...SPECIAL WEATHER STATEMENT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stonewall. This storm was nearly stationary.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Costilla and southwestern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10518 3701 10522 3720 10517 3708 10486
      3699 10495
TIME...MOT...LOC 2030Z 205DEG 3KT 3704 10508

28
Special weather statement, Jul 26, 2:25 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Pueblo CO
325 PM MDT Sun Jul 26 2020

COZ079-080-087-262145-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountains above 10000 Ft CO-
325 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...
SOUTHEASTERN CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 345 PM
MDT...

At 325 PM MDT, Doppler radar was tracking a strong thunderstorm near
Greenhorn Mountain, or 16 miles south of Junkins Burn Scar, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greenhorn Mountain area and San Isabel.

LAT...LON 3777 10505 3784 10521 3803 10517 3795 10492
TIME...MOT...LOC 2125Z 204DEG 18KT 3789 10511

28
Special weather statement, Jul 26, 3:19 PM MST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
419 PM MDT Sun Jul 26 2020

COZ098-262245-
Lamar Vicinity/Prowers County CO-
419 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS COUNTY UNTIL
445 PM MDT...

At 419 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 16 miles east of Lamar, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Holly, Granada, Hartman and Bristol.

LAT...LON 3788 10227 3795 10247 3824 10234 3818 10204
      3812 10205
TIME...MOT...LOC 2219Z 203DEG 25KT 3800 10234

KTS
Special weather statement, Jul 26, 4:26 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
526 PM MDT Sun Jul 26 2020

COZ096-270000-
Eastern Kiowa County CO-
526 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Towner, or 15 miles southeast of Cheyenne Wells,
moving southeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Towner.

LAT...LON 3861 10232 3861 10205 3831 10205
TIME...MOT...LOC 2325Z 319DEG 27KT 3864 10219

KTS

The radar

The Pueblo radar (KPUX), 154 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chaffee

When
July 26, 6:00 PM MST to 7:00 PM MST
Where
Chaffee County, 3.41 mi SE of Salida to 3.14 mi ESE of Salida
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
38.500, -105.950

County Highway 101 is washed out near junction of Highway 50.

Flash Flood, Huerfano

When
July 26, 9:35 PM MST to 10:35 PM MST
Where
Huerfano County, 4.46 mi NNE of Cuchara to 4.55 mi NNE of Cuchara
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.410, -105.070

Flash flooding over toppled Hwy 12 at mile marker 14.5. Hwy 12 saw approx. 3 inches of mud with 3 inches of water on the road over a distance of approximately 90 feet.

Flash Flood, Huerfano

When
July 26, 10:30 PM MST to 11:30 PM MST
Where
Huerfano County, 5.16 mi SE of (Vtp)la Veta Pass to 5.01 mi SE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.460, -105.100

Twelve inches of water was over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913988, 914004, 914007.